A class action lawsuit launched in Canada claims that the manufacturer of Delatestryl, a prescription testosterone treatment, failed to warn doctors and patients about its association with serious cardiovascular side effects. The complaint, which was filed in the Ontario Superior Court of Justice on July 22nd, follows warnings involving these drugs that were issued earlier this year by regulators in both the U.S. and Canada,
Delatestryl is an injection used to treat hypogonadism (low testosterone) in men. According to the Canadian testosterone lawsuit, the manufacturer of the drug failed to provide adequate warnings regarding its link to heart attack, stroke, deep vein thrombosis, pulmonary embolism and death.
“As a matter of safety, patients and their health care providers need to be informed of the risks associated with using a particular pharmaceutical product,” attorneys representing Canadian plaintiffs said in statement announcing the lawsuit.
In addition to Delatestryl, testosterone replacement medications include AndroGel, Axiron, Testim and others. At least 150 testosterone treatment lawsuits have been filed in U.S. courts on behalf of men who allegedly suffered serious cardiovascular side effects due to the drugs. Like the Canadian lawsuit, these complaints also claim the manufacturers of the medications failed to provide appropriate warnings about their heart risks.
The litigation involving testosterone products began to mount shortly after the U.S. Food & Drug Administration (FDA) announced in January that it was reviewing the safety of these medications. The FDA acted after two studies indicated that the use to testosterone therapy might increase the risk that elderly men, as well as those with pre-existing heart disease, will suffer a heart attack, stroke or death.
The FDA announced on July 17th that it will hold an advisory panel meeting in September to take a closer look at these issues.
Health Canada, the FDA’s counterpart in that country, issued a similar warning in July. Among other things, the agency noted that it was working with the manufacturers of the medications to include new warnings about the cardiovascular risks including heart attack, stroke, blood clots in the lungs or legs, and irregular heart rate, possibly associated with low testosterone therapy.